Alert archive / Texas / Tornado Warnings in 1998

Tornado Warning 8, NWS San Angelo, TX

April 26, 1998Coleman County, McCulloch County, Texas

NWS San Angelo, TX issued this tornado warning at Apr 26, 1998, 3:20 PM CDT for Coleman County, McCulloch County, Texas. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 26, 1998, 3:20 PM CDT (20:20 UTC)
Expired
Apr 26, 1998, 4:05 PM CDT
In force
45 min
Issued by
NWS San Angelo, TX
Area
Whole counties

Counties Coleman County, TX, McCulloch County, TX

What was reported inside it

TimeReportWhereRemark
Apr 26, 3:25 PM CDTThunderstorm WindBrady, TXAn oil rig was blown over
Apr 26, 3:30 PM CDTHail 1Coleman, TX
Apr 26, 3:45 PM CDTHail 0.88Coleman, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 26, 3:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.3 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 1998-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 1998-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-328 J/kg
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

166 
WFUS1 KSJT 262021 RRA
TORSJT
TXC083-307-262105-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
320 PM CDT SUN APR 26 1998

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN COLEMAN COUNTY IN NORTH CENTRAL TEXAS
  NORTHERN MCCULLOCH COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 405 PM CDT

* AT 317 PM CDT... DOPPLER RADAR AT SAN ANGELO INDICATED A
  DEVELOPING TORNADO 22 MILES NORTH OF BRADY OR 4 MILES SOUTHWEST OF
  ROCKWOOD MOVING EAST AT 25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  FIFE  AT 320 PM CDT
  ROCKWOOD AT 325 PM CDT
  WHON  AT 335 PM CDT
  TRICKHAM AT 345 PM CDT
  MERCURY AT 355 PM CDT

THIS IS A DANGEROUS STORM SITUATION. IF YOU ARE CAUGHT OUTDOORS...
SEEK SHELTER IN A DITCH OR DRY STREAM BED.

OAKS

15

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Apr 26, 3:14 PM CDT, 6 minutes earlier.

Area forecast discussion, Apr 26, 3:14 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
314 PM CDT SUN APR 26 1998

WILL UPDATE SJT LOCAL PER CURRENT TEMP AND POP TRENDS.

15

In the hours before

Special weather statement, Apr 26, 2:30 PM CDT, 50 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128-
139-140-154-155-168>170-271310-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
230 PM CDT SUN APR 26 1998

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS IN BROWN AND SAN
SABA COUNTIES...
...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
WEST CENTRAL TEXAS EAST OF A SWEETWATER TO BALLINGER TO MASON LINE...

AN UPPER LEVEL DISTURBANCE AND DAYTIME HEATING WILL INTERACT WITH A
DRYLINE LOCATED ALONG A COLORADO CITY TO MILES TO SONORA LINE AT 225
PM TO PRODUCE A THREAT OF SEVERE WEATHER ACROSS MUCH OF WEST CENTRAL
TEXAS. SCATTERED STRONG THUNDERSTORMS HAVE ALREADY DEVELOPED ALONG
THIS DRYLINE OVER PARTS OF THE BIG COUNTRY AND CONCHO VALLEY.

WITH MODERATE LEVELS OF INSTABILITY AND VERTICAL WIND SHEAR...A
FEW OF THESE THUNDERSTORMS WILL LIKELY REACH SEVERE LEVELS WITH
LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY WEATHER THREAT.
HOWEVER...ISOLATED TORNADOES AND LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE.

SPOTTERS HAVE ALREADY BEEN ACTIVATED IN WESTERN AND CENTRAL SECTIONS
OF WEST CENTRAL TEXAS WITH ACTIVATION POSSIBLY NEEDED OVER EASTERN
SECTION BY LATE THIS AFTERNOON.

FOR THE SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO OUTLOOK SEE
PRODUCT LBBSPSMAF. FOR THE SOUTH CENTRAL TEXAS OUTLOOK SEE PRODUCT
SATSPSSAT. FOR THE SOUTH PLAINS OUTLOOK SEE PRODUCT LBBSPSLBB. FOR
THE CENTRAL OKLAHOMA OUTLOOK SEE PRODUCT OKCSPSOKC.

15

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 2:33 PM CDTSevere Thunderstorm WarningSJTNolan32 min
Apr 26, 2:37 PM CDTSevere Thunderstorm WarningSJTRunnels63 min
Apr 26, 2:47 PM CDTSevere Thunderstorm WarningSJTColeman63 min
Apr 26, 3:18 PM CDTSevere Thunderstorm WarningSJTTaylor47 min
Apr 26, 3:41 PM CDTSevere Thunderstorm WarningSJTBrown59 min
Apr 26, 3:42 PM CDTTornado WarningSJTBrown63 min
Apr 26, 3:50 PM CDTSevere Thunderstorm WarningSJTColeman35 min
Apr 26, 3:56 PM CDTSevere Thunderstorm WarningSJTCallahan, Shackelford49 min
Apr 26, 4:14 PM CDTTornado WarningSJTShackelford46 min
Apr 26, 4:39 PM CDTTornado WarningSJTHaskell61 min
Apr 26, 5:29 PM CDTSevere Thunderstorm WarningSJTThrockmorton61 min
Apr 26, 5:40 PM CDTSevere Thunderstorm WarningSJTHaskell20 min
Apr 26, 5:54 PM CDTTornado WarningSJTShackelford51 min
Apr 26, 5:58 PM CDTSevere Thunderstorm WarningSJTFisher47 min
Apr 26, 6:08 PM CDTSevere Thunderstorm WarningSJTSan Saba62 min
Apr 26, 6:19 PM CDTTornado WarningSJTThrockmorton46 min

Nearby

Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.